Arkansas, 2008

Flash Flood in Arkansas, September 3, 2008

September 3, 2008 · NWS TSA · 1 event in 1 county or zone

Localized flash flooding occurred across northwest Arkansas on the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Localized flash flooding occurred across northwest Arkansas on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 3, 11:49 AM CST, 26 minutes earlier.

Area forecast discussion, Sep 3, 11:49 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1249 PM CDT WED SEP 3 2008

.DISCUSSION...

.AVIATION...
THE REMNANTS OF GUSTAV WILL CONTINUE TO IMPACT ALL TAF SITES
THROUGH THE MAJORITY OF THE FORECAST PERIOD. WIDESPREAD AND
PERSISTENT IFR CONDITIONS ARE EXPECTED NEARER THE TRACK OF THE
CIRCULATION WHICH IMPACTS THE ARKANSAS SITES. FURTHER WEST...DRIER
POST FRONTAL AIRMASS WILL LIMIT EXPANSE OF PRECIP AND ALLOW FOR
MVFR CONDITIONS TO PREVAIL WITH INTERMITTENT LOWER CATEGORIES AT
ANY SITE ASSOCIATED WITH THE HEAVIER RAINS. GRADUALLY IMPROVING
FLIGHT CONDITIONS ARE EXPECTED AFTER SUNRISE THURSDAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ049-OKZ058-OKZ063-OKZ068-
     OKZ069-OKZ072-OKZ074-OKZ075-OKZ076.

     WIND ADVISORY UNTIL 7 PM WEDNESDAY FOR OKZ058-OKZ062-OKZ063-
     OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ074-OKZ076.

AR...FLOOD WATCH UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

     WIND ADVISORY UNTIL 7 PM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...07
LONG TERM....06
AVIATION...07
Hazardous weather outlook, Sep 3, 12:12 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
112 PM CDT WED SEP 3 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
110 PM CDT WED SEP 3 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTERNOON.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THE IMPACTS FROM THE REMNANT TROPICAL SYSTEM GUSTAV WILL CONTINUE
THROUGH THE OVERNIGHT HOURS.  THE HEAVIEST RAINS HAVE REMAINED
ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...AND THE TREND
WILL BE FOR THE HEAVIEST RAINS TO SHIFT NORTH AND EAST DURING THE
OVERNIGHT HOURS.  THE WIDESPREAD HEAVY RAINS WILL CONTINUE TO SUPPORT
A RISK OF FLASH FLOODING...WHILE GUSTY WINDS OF 30 TO 40 MPH WILL
REMAIN COMMON AS THE CIRCULATION CENTER TRACKS NORTHWARD.
ADDITIONALLY...ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE PRIMARILY
DURING THE AFTERNOON HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE REQUESTED TO MONITOR ANY
ONGOING OR ANTICIPATED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...HIGH WIND POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
GUSTY WINDS WILL CONTINUE INTO THURSDAY AS THE CIRCULATION
CENTER FROM GUSTAV GRADUALLY PULLS EASTWARD AWAY FROM THE AREA.
THUNDERSTORM CHANCES RETURN SATURDAY AND CONTINUE THROUGH
TUESDAY...AS TIMING REMAINS UNCERTAIN REGARDING FRONTAL
BOUNDARIES INTO THE SOUTHERN PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Sep 3, 7:49 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
849 AM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     NON-TSTM WND DMG PLEASANT HILL           35.52N 94.05W
09/03/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            TREE DOWN BLOCKING SOUTH BOUND LANE OF HIGHWAY 215

&&

DMJ
Local storm report, Sep 3, 7:56 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
856 AM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     NON-TSTM WND DMG 2 ENE RUDY              35.54N 94.24W
09/03/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            LARGE TREE DOWN ON ROADWAY. TIME ESTIMATED BY DISPATCH.

&&

DMJ
Local storm report, Sep 3, 8:00 AM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
900 AM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     NON-TSTM WND DMG 1 ESE MOUNTAINBURG      35.63N 94.15W
09/03/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            POWER LINE DOWN NEAR HIGHWAY 348. DISTRICT 3 FIRE
            DEPARTMENT HAS ROADWAY CLOSED. TIME ESTIMATED BY
            DISPATCH.

&&

DMJ
Local storm report, Sep 3, 9:10 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
1010 AM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     NON-TSTM WND DMG 1 ESE MOUNTAINBURG      35.63N 94.15W
09/03/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            POWER LINE DOWN NEAR HIGHWAY 348. DISTRICT 3 FIRE
            DEPARTMENT HAS ROADWAY CLOSED.

&&

DMJ
Local storm report, Sep 3, 12:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
106 PM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     FLASH FLOOD      POCOLA                  35.23N 94.48W
09/03/2008                   LE FLORE           OK   EMERGENCY MNGR

            ROAD CLOSURE IN POCOLA DUE TO HIGH WATER.

&&

NMM

The radar

The Western Arkansas radar (KSRX), 98 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
September 3, 12:15 PM CST to 2:15 PM CST
Where
Washington County, 3 mi NW of Johnson to 3 mi SW of Fayetteville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.161, -94.208

Heavy rains caused flooding which required a few roads in and near Johnson and Fayetteville to be closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135951.